Alert archive / Virginia / Wind Advisories in 2024
Wind Advisory 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 13, 2024, 3:11 PM EST for Grayson County, Smyth County, Tazewell County, Virginia; Greenbrier County, Mercer County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Jan 14, 2024, 12:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2024, 3:11 PM EST (20:11 UTC)
- In effect from
- Jan 14, 2024, 12:00 AM EST
- Expired
- Jan 14, 2024, 12:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WWUS71 KRNK 132011 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 311 PM EST Sat Jan 13 2024 VAZ007-009-015-WVZ042-043-508-132215- /O.NEW.KRNK.WI.Y.0004.240114T0500Z-240114T1300Z/ /O.CON.KRNK.WI.Y.0003.000000T0000Z-240113T2100Z/ Tazewell-Smyth-Grayson-Mercer-Summers-Western Greenbrier- Including the cities of Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 311 PM EST Sat Jan 13 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST SUNDAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...For the first Wind Advisory, until 4 PM EST this afternoon. For the second Wind Advisory, from midnight tonight to 8 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ001-018-132215- /O.NEW.KRNK.WI.Y.0004.240114T0500Z-240114T1300Z/ Ashe-Watauga- Including the cities of West Jefferson and Boone 311 PM EST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST SUNDAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Ashe and Watauga Counties. * WHEN...From midnight tonight to 8 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ002-VAZ010>014-016>020-022>024-WVZ044-507-132115- /O.CON.KRNK.WI.Y.0003.000000T0000Z-240113T2100Z/ Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe- Eastern Greenbrier- Including the cities of Sparta, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Union, Lewisburg, White Sulphur Springs, and Alderson 311 PM EST Sat Jan 13 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of northwest North Carolina, southwest and west central Virginia and southeast West Virginia. * WHEN...Until 4 PM EST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
920 WWUS71 KRNK 132103 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 403 PM EST Sat Jan 13 2024 VAZ007-009-015-WVZ042-043-508-140515- /O.EXP.KRNK.WI.Y.0003.000000T0000Z-240113T2100Z/ /O.CON.KRNK.WI.Y.0004.240114T0500Z-240114T1300Z/ Tazewell-Smyth-Grayson-Mercer-Summers-Western Greenbrier- Including the cities of Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 403 PM EST Sat Jan 13 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST SUNDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From midnight tonight to 8 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ002-VAZ010>014-016>020-022>024-WVZ044-507-132215- /O.EXP.KRNK.WI.Y.0003.000000T0000Z-240113T2100Z/ Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe- Eastern Greenbrier- Including the cities of Sparta, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Union, Lewisburg, White Sulphur Springs, and Alderson 403 PM EST Sat Jan 13 2024 ...WIND ADVISORY HAS EXPIRED... Today's wind advisory has expired, and winds will continue to decrease tonight. $$ NCZ001-018-140515- /O.CON.KRNK.WI.Y.0004.240114T0500Z-240114T1300Z/ Ashe-Watauga- Including the cities of West Jefferson and Boone 403 PM EST Sat Jan 13 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST SUNDAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Ashe and Watauga Counties. * WHEN...From midnight tonight to 8 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
142 WWUS71 KRNK 132238 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 538 PM EST Sat Jan 13 2024 NCZ001-018-VAZ007-009-015-WVZ042-043-508-141200- /O.EXT.KRNK.WI.Y.0004.240114T0500Z-240114T1700Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 538 PM EST Sat Jan 13 2024 ...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Ashe and Watauga Counties. * WHEN...From midnight tonight to noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
099 WWUS71 KRNK 132240 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 540 PM EST Sat Jan 13 2024 NCZ001-018-VAZ007-009-015-WVZ042-043-508-141200- /O.CON.KRNK.WI.Y.0004.240114T0500Z-240114T1700Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 540 PM EST Sat Jan 13 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From midnight tonight to noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
292 WWUS71 KRNK 140815 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 315 AM EST Sun Jan 14 2024 NCZ001-018-VAZ007-009-015-WVZ042-043-508-141700- /O.CON.KRNK.WI.Y.0004.000000T0000Z-240114T1700Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 315 AM EST Sun Jan 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...Through noon EST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
876 WWUS71 KRNK 141717 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1217 PM EST Sun Jan 14 2024 NCZ001-018-VAZ007-009-015-WVZ042-043-508-141830- /O.EXP.KRNK.WI.Y.0004.000000T0000Z-240114T1700Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 1217 PM EST Sun Jan 14 2024 ...WIND ADVISORY HAS EXPIRED... Gusty winds at 15 to 30 mph will continue this afternoon and diminish gradually after sunset. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 13, 3:10 PM EST, 1 minute earlier.
Area forecast discussion, Jan 13, 3:10 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EST Sat Jan 13 2024
.SYNOPSIS...
An arctic cold front will cross the Mid Atlantic region late tonight
into Sunday morning leading to a resurgence of wind and mountain
snow showers. Low pressure that develops along the front in the
southeast United States will bring snow to the Tennessee Valley and
central Appalachians Monday and Monday night. Otherwise high
pressure with well below normal temperatures will cover much of the
area through Thursday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 155 PM EST Friday...
Key messages:
- Current Wind Advisory Expires at 4PM
- New Wind Advisory planned for late tonight
Pockets of upper level energy will rotate through the broad long
wave 500 MB trough tonight and Sunday. This will bring an arctic
cold front through the region at the surface on Sunday morning.
Winds back to the southwest ahead of the front and wind speeds
diminish tonight, with most gusts remaining below 25 mph. Have
delayed clearing on the western slopes of the central Appalachians
until 4PM and in southeast West Virginia until 7PM as the upslope
flow reduces.
Behind the front Sunday morning, the wind direction returns to the
west and wind speeds increase. Expecting a few gusts around 50 mph
from Grayson county into the northwest North Carolina mountains
around sunrise so a new Wind Advisory will be issued.
Models showed limited upslope snow on Sunday that will accumulate
but with the in-cloud temperatures plenty cold enough to support
snow formation, isolated to scattered flurries will be possible
wherever there is stratocumulus.
Due to cold air advection behind the front on Sunday and persistent
cloud cover in the mountains will be trending toward the colder
guidance for maximum temperatures. No major changes to low
temperatures.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
... As of 200 PM EST Saturday...
Key Messages:
1: Bitter cold
2: A little bit of snow falling over a few days
Sunday night will be quite cold as an occluded low remains to our
north, creating cold air advection in northwest flow. However, given
that it will be in late stage occlusion and moving further north,
winds will begin to calm from the gustier previous couple days. By
early Monday morning however, temperatures will be in the low 20s
east of the Blue Ridge, and in the teens west.
On Monday as a jet streak moves over the broad troughing and over
the Mid-Atlantic, some snow will form in response to the increased
upper forcing. The axis of the mid-level trough will follow closely
behind, maintaining some broad snow coverage in our area. Snow rates
won't be particularly heavy, so even as snow tapers off late on
Monday, early Tuesday, the highest amounts that will be seen in
Western Greenbrier of 2-4". That's occurring over a range of 24-36
hours. Further to the east into the NRV and NC foothills 1-2" is
more likely, and east of the Blue Ridge will see a dusting to a
couple tenths of snow.
What had previously been expected to be the driver for snow this
week, an area of low pressure undergoing cyclogenesis as it moves
north just off the east coast, is now tracking too far east and will
have minimal snow impact on our area. Once snow ends on Tuesday,
don't expect another round on Wednesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
... As of 215 PM EST Saturday...
Key Messages:
1. Coldest temps Wednesday
2. Next system late Thursday or Friday
On Wednesday, the broad trough holding an arctic air mass over most
of the country will be settled deepest into our area. Accordingly,
expect the coldest temperatures on Wednesday, 10-15 degrees below
normal. Highs west of the Blue Ridge will be unlikely to break out
of the 20s. Late Thursday and into Friday the next cyclone
approaches from the Gulf states and swings just to our south
through the Carolinas. If this track maintains itself over the
next week, this is generally a more favorable track for snow.
Confidence in impacts late next week are extremely low.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 205 PM EST Saturday...
Pockets of upper level energy will rotate through the broad
long wave 500 MB trough tonight and Sunday. This will bring an
arctic cold front through the region at the surface on Sunday
morning.
Winds back to the southwest ahead of the front and winds speeds
diminish tonight, with most gusts remaining below 25 mph. Have
delayed clearing on the western slopes of the central
Appalachians, with KBLF and KLWB not improving to VFR until
21Z/4PM as the upslope flow reduces.
Behind the front Sunday morning, the wind direction returns to the
west and wind speeds increase. Expecting gusts 25 to 35 knots at
the local TAFs locations. Have also added LLWS to the KBCB TAF.
Models showed limited upslope snow on Sunday that will accumulate
but with the in-cloud temperatures plenty cold enough to support
snow formation, isolated to scattered flurries will be possible
wherever there is stratocumulus.
Average confidence for wind, visibility, and ceiling.
OUTLOOK...
The next chance of snow will be in the mountains on Monday and
Monday night with widespread VFR mid and high clouds. Snow and
MVFR ceilings will be most likely at KBLF.
VFR conditions expected to return Tuesday through Wednesday but
airmass will be unseasonably cold.
The next opportunity for precipitation and sub-VFR ceilings and
visibilities will be on Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from midnight tonight to 8 AM EST Sunday for
VAZ007-009-015.
Wind Advisory until 4 PM EST this afternoon for VAZ007-009>020-
022>024.
NC...Wind Advisory from midnight tonight to 8 AM EST Sunday for
NCZ001-018.
Wind Advisory until 4 PM EST this afternoon for NCZ002.
WV...Wind Advisory from midnight tonight to 8 AM EST Sunday for
WVZ042-043-508.
Wind Advisory until 4 PM EST this afternoon for WVZ042>044-507-
508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMSHazardous weather outlook, Jan 13, 4:04 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Blacksburg VA 404 AM EST Sat Jan 13 2024 NCZ003>006-019-020-VAZ032>035-043>047-058-059-141000- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 404 AM EST Sat Jan 13 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some snow is possible by Tuesday. Very cold temperatures are expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-141000- Ashe-Watauga- 404 AM EST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Accumulating snow is possible by late Monday into Tuesday. Bitter cold temperatures and wind chills are expected next Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-VAZ007-009>020-022>024-WVZ042>044-507-508-141000- Alleghany NC-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 404 AM EST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow is possible by Tuesday. Bitter cold temperatures and wind chills expected next Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 13, 1:36 PM EST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
136 PM EST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM Non-Tstm Wnd Dmg 4 WNW Westover Hills 36.61N 79.51W
01/13/2024 Pittsylvania VA 911 Call Center
Large tree down in the 2600 block of
Moorefield Road in the Westover Hills
section of Danville.
&&
RABLocal storm report, Jan 13, 1:39 PM EST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
139 PM EST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Non-Tstm Wnd Dmg 1 WNW Brosville 36.63N 79.62W
01/13/2024 Pittsylvania VA 911 Call Center
Tree down on power lines in 13000 block of
Martinsville Highway, U.S. 58, about halfway
between the western limits of the city of
Danville and the Henry County line.
&&
RABNearby
Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.